Tennessee, 2012

Hail and Damaging Winds in Tennessee, July 1, 2012

July 1, 2012 · NWS MRX · 19 events in 15 counties and zones

Scattered severe convection developed across the region in a weak to moderately unstable environment. An outflow boundary aided by a relatively strong west to northwesterly flow produced severe thunderstorms during the morning.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
19

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

Scattered severe convection developed across the region in a weak to moderately unstable environment. An outflow boundary aided by a relatively strong west to northwesterly flow produced severe thunderstorms during the morning. A second episode of severe thunderstorms occurred during the evening as a strong thunderstorm complex moved southeast out of the Ohio Valley across the Southern Appalachians. The atmosphere supported both large hail and severe wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Jul 1, 8:16 AM EST, 3 hours 14 minutes earlier.

Area forecast discussion, Jul 1, 8:16 AM EST, 3 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
916 AM EDT SUN JUL 1 2012

.DISCUSSION...MINOR SHORT TERM UPDATE TO UP POPS IN SW VA THIS MORNING. SON

&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN            106  75 101  74  96 /  10  20  20  20  20
KNOXVILLE MCGHEE TYSON AIRPORT, TN 104  73  99  72  95 /  10  20  20  20  30
OAK RIDGE, TN                      103  72  99  72  94 /  10  20  20  20  30
TRI CITIES AIRPORT, TN             101  66  95  65  93 /  30  30  30  30  30

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...HEAT ADVISORY UNTIL 9 PM EDT THIS EVENING FOR THE FOLLOWING
     ZONES: CHEROKEE...CLAY.

TN...HEAT ADVISORY UNTIL 9 PM EDT /8 PM CDT/ THIS EVENING FOR THE
     FOLLOWING ZONES: ANDERSON...BLEDSOE...BRADLEY...CAMPBELL...
     CLAIBORNE...EAST POLK...GRAINGER...HAMBLEN...HAMILTON...
     HANCOCK...HAWKINS...JEFFERSON...KNOX...LOUDON...MARION...
     MCMINN...MEIGS...MORGAN...NW BLOUNT...NORTH SEVIER...
     NORTHWEST CARTER...NORTHWEST COCKE...NORTHWEST GREENE...
     NORTHWEST MONROE...RHEA...ROANE...SCOTT TN...SEQUATCHIE...
     SULLIVAN...UNION...WASHINGTON TN...WEST POLK.

VA...NONE.

&&

SON
Hazardous weather outlook, Jul 1, 3:38 AM EST, 7 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
438 AM EDT SUN JUL 1 2012

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-020845-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
438 AM EDT SUN JUL 1 2012 /338 AM CDT SUN JUL 1 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT...

MORE HOT RECORD HIGH TEMPERATURES ARE EXPECTED TODAY...AS THE HEAT
WAVE CONTINUES. FOR MORE ON THIS DANGEROUS HEAT...PLEASE SEE THE
LATEST HEAT ADVISORY PRODUCTS FROM YOUR NATIONAL WEATHER SERVICE
OFFICE.

ISOLATED THUNDERSTORMS MAY BRING SPOTTY AND BRIEF RELIEF FROM THE
HEAT...ESPECIALLY OVER THE HIGHER ELEVATIONS. AN ISOLATED STRONG TO
SEVERE STORM COULD DEVELOP IN THE INTENSE HEAT OF THE AFTERNOON
OR EVENING HOURS. GUSTY WINDS BELOW 50 MPH AND SMALL HAIL WOULD BE
THE MAIN THREATS FROM THE STRONGEST STORMS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

HIGH TEMPERATURES MAY NOT REACH RECORD VALUES MONDAY...BUT A HEAT
ADVISORY MIGHT BE NEEDED FOR AT LEAST SOUTHERN PARTS OF EAST
TENNESSEE.

AS THE HIGH PRESSURE RIDGE WEAKENS ACROSS THE REGION...MOISTURE
WILL GRADUALLY INCREASE FROM MID TO LATE WEEK. THIS INCREASE IN
MOISTURE COULD LEAD TO A FEW AFTERNOON AND EVENING THUNDERSTORMS.
ISOLATED STRONG TO SEVERE STORMS ARE POSSIBLE...WITH THE MAIN
THREATS BEING HAIL AND DAMAGING WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED...UNLESS COVERAGE OF
STRONG TO SEVERE THUNDERSTORMS INCREASES DURING THE WEEK.

TG

In the hours before

Special weather statement, Jul 1, 8:41 AM EST, 2 hours 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
941 AM EDT SUN JUL 1 2012

TNZ015-VAZ001-002-005-011430-
HANCOCK TN-LEE VA-SCOTT VA-WISE VA-
941 AM EDT SUN JUL 1 2012

...SIGNIFICANT WEATHER ADVISORY FOR LEE...CITY OF NORTON...WISE...
SCOTT AND HANCOCK COUNTIES UNTIL 1030 AM EDT...

AT 939 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM CLINTWOOD TO SOUTH
WALLINS...AND MOVING SOUTHEAST AT 25 MPH.

SMALL HAIL AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THESE
STORMS.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...WISE...NORTON...
JONESVILLE...SNEEDVILLE...PENNINGTON GAP...BIG STONE GAP...ST.
CHARLES...APPALACHIA...ROSE HILL...DRYDEN...COEBURN...JASPER...
PATTONSVILLE...DUFFIELD...FORT BLACKMORE...KYLES FORD AND CLINCHPORT.

17
Local storm report, Jul 1, 10:02 AM EST, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1102 AM EDT SUN JUL 01 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1042 AM     TSTM WND DMG     HONAKER                 37.02N 81.98W
07/01/2012                   RUSSELL            VA   911 CALL CENTER

            NUMEROUS TREES DOWN.

&&

JWINTON
Local storm report, Jul 1, 10:07 AM EST, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1107 AM EDT SUN JUL 01 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1040 AM     HAIL             HONAKER                 37.02N 81.98W
07/01/2012  E1.25 INCH       RUSSELL            VA   PUBLIC

&&

JWINTON

The radar

The Knoxville radar (KMRX), 63 km away, was scanning. The volume nearest the first event began at 16:29 UTC.

Open the radar archive at this moment

Event by event

13 thunderstorm wind, 6 hail. Local standard time, as filed.

Thunderstorm Wind, Blount

When
July 1, 11:30 AM EST
Where
Blount County, 1.32 mi ENE of Townsend
Measured
50 kt (58 mph) estimated gust
Reported by
Park/Forest Service
Coordinates
35.680, -83.750

A few trees were reported down in Townsend.

Hail, Morgan

When
July 1, 5:05 PM EST
Where
Morgan County, 1.78 mi SE of Coalfield
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
36.010, -84.400

Quarter size hail was reported four miles west southwest of Oliver Springs.

Thunderstorm Wind, Anderson

When
July 1, 5:45 PM EST
Where
Anderson County, 4.93 mi WSW of Scarboro
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
35.950, -84.300

A few trees were reported down in the southern portion of the county one mile south of Oak Ridge.

Hail, Hawkins

When
July 1, 9:50 PM EST
Where
Hawkins County, 1.31 mi WNW of Okolona
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
36.590, -82.790

Quarter size hail was reported six miles northwest of Church Hill.

Thunderstorm Wind, Sevier

When
July 1, 10:00 PM EST
Where
Sevier County, 0.89 mi NE of Elkmont
Measured
50 kt (58 mph) estimated gust
Reported by
Park/Forest Service
Coordinates
35.660, -83.570

A few trees were reported down on Little River Road six miles southwest of Gatlinburg.

Thunderstorm Wind, Rhea

When
July 1, 10:15 PM EST
Where
Rhea County, 0.89 mi SE of Morgantown
Measured
55 kt (63 mph) estimated gust
Reported by
State Official
Coordinates
35.490, -85.010

Several trees and power lines were reported down in Dayton.

Thunderstorm Wind, Monroe

When
July 1, 10:15 PM EST
Where
Monroe County, Sweetwater
Measured
56 kt (64 mph) measured gust
Reported by
Trained Spotter
Coordinates
35.600, -84.470

A trained spotter measured a 65 mph wind gust at Sweetwater.

Thunderstorm Wind, Bradley

When
July 1, 10:18 PM EST
Where
Bradley County, 0.89 mi NE of Cleveland
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
35.180, -84.870

Two trees were reported down in Cleveland.

Hail, Loudon

When
July 1, 10:26 PM EST
Where
Loudon County, Highland Park
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
35.800, -84.270

Quarter size hail was reported at Lenoir City.

Thunderstorm Wind, Bradley

When
July 1, 10:32 PM EST
Where
Bradley County, 0.56 mi W of Bell Fount
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
35.250, -84.810

Two trees were reported down four miles southwest of Charleston.

Thunderstorm Wind, Hamblen

When
July 1, 10:35 PM EST
Where
Hamblen County, 1.31 mi WSW of Morristown
Measured
55 kt (63 mph) estimated gust
Reported by
Emergency Manager
Coordinates
36.210, -83.300

Several trees and power lines were reported down in Morristown.

Hail, Hamblen

When
July 1, 10:36 PM EST
Where
Hamblen County, 1.31 mi WSW of Morristown
Measured
1 in hail
Reported by
Public
Coordinates
36.210, -83.300

Quarter size hail was reported at Morristown.

Hail, Washington

When
July 1, 10:36 PM EST
Where
Washington County, Fall Branch
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
36.420, -82.620

Quarter size hail was reported at Fall Branch.

Thunderstorm Wind, McMinn

When
July 1, 10:36 PM EST
Where
McMinn County, Etowah
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
35.330, -84.530

Two trees were reported down in Etowah.

Thunderstorm Wind, Hawkins

When
July 1, 10:50 PM EST
Where
Hawkins County, 0.69 mi N of Bulls Gap
Measured
55 kt (63 mph) estimated gust
Reported by
Emergency Manager
Coordinates
36.260, -83.080

Several trees and power lines were reported down around Bulls Gap.

Thunderstorm Wind, Monroe

When
July 1, 10:54 PM EST
Where
Monroe County, 0.89 mi SE of Mt Vernon
Measured
55 kt (63 mph) estimated gust
Reported by
State Official
Coordinates
35.410, -84.360

Several trees were reported down across the county.

Thunderstorm Wind, Sullivan

When
July 1, 11:14 PM EST
Where
Sullivan County, 0.89 mi NW of Harr
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
36.590, -81.990

Several trees were reported down in the vicinity of Harr.

Hail, Knox

When
July 1, 11:15 PM EST
Where
Knox County, 0.89 mi SW of Mooreland Hgts
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
35.910, -83.910

Quarter size hail was reported five miles south southeast of Knoxville.

Thunderstorm Wind, Greene

When
July 1, 11:18 PM EST
Where
Greene County, 0.56 mi E of Greeneville
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
36.170, -82.820

Several trees were reported down across the county.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2012Every state in 2012This day in weather historyWarnings in Tennessee, July 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 388472, 388460, 388535, 388461, 388532, 388473, 388537, 388480, 388462, 388474, 388483, 388465, 388468, 388485, 388534, 388488, 388482, 388471, 388484.